Alert archive / Florida / Tornado Warnings in 2003

Tornado Warning 17, NWS Jacksonville, FL

October 28, 2003Columbia County, Florida

NWS Jacksonville, FL issued this tornado warning at Oct 28, 2003, 2:17 PM EST for Columbia County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2003, 2:17 PM EST (19:17 UTC)
Expired
Oct 28, 2003, 2:45 PM EST
In force
28 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Columbia County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 28, 11:20 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 281917
TORJAX
FLC023-281945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EST TUE OCT 28 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN COLUMBIA COUNTY IN NORTHERN FLORIDA

* UNTIL 245 PM EST

* AT 215 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO OVER NORTH CENTRAL COLUMBIA COUNTY...OR ABOUT 13
  MILES SOUTHWEST OF FARGO...MOVING NORTHEAST AT 20 MPH.

THIS IS A EXTREMELY DANGEROUS AND POTENTIALLY DEADLY TORNADO. 
EVACUATE MOBILE HOMES AND GO TO A STURDY BUILDING. MOVE TO A PLACE OF
SAFETY...AWAY FROM WINDOWS...IN AN INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 3049 8255 3049 8257 3043 8263 3047 8266
          3049 8269 3056 8271 3059 8269 3059 8259
          3057 8257 3058 8245
$$

ZIBURA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 28, 11:40 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 28, 11:40 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1140 AM EST TUE OCT 28 2003

UPDATING ZONES...CWF...AND HWO FOR TORNADO WATCH IN EFFECT UNTIL
5 PM FO ALL OF NE FLORIDA AND PORTIONS OF SE GEORGIA.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

-------------------------------------------------------------------

PUBLIC...A SW-NE ORIENTED QUASI-STATIONARY FRONTAL BOUNDARY EXTENDS
FROM THE NORTHEAST GULF OF MEXICO...ACROSS NORTH FLORIDA...INTO THE
ATLANTIC WATERS. DOPPLER RADARS INDICATE NUMEROUS SHOWERS FROM
APALACHEE BAY ACROSS SUWANNEE RIVER VALLEY REGION OF NORTHEAST
FLORIDA...THEN SPREADING NORTHEAST ACROSS INLAND SOUTHEAST GEORGIA.
AVN/RUC MODELS SUGGEST RAIN SHIELD TO SLOWLY SHIFT EAST TODAY INTO
TONIGHT. CURRENT FORECAST PACKAGE CONTAINS LIKELY TO CATEGORICAL POPS
ACROSS JAX FORECAST AREA. POPS MAY BE A CATEGORY TOO HIGH FOR AREAS
EAST OF U.S. HIGHWAY 301 IN NORTHEAST FLORIDA...BUT GIVEN STRONG
H7/H30 COUPLET AROUND 00Z...WILL KEEP POPS AS-IS FOR NOW. 1ST
PERIOD WINDS LOOK GOOD AS LIGHT NORTHERLY WINDS WILL PREVAIL ACROSS
SOUTHEAST GEORGIA...BECOMING SOUTHERLY ACROSS NORTHEAST FLORIDA.
GIVEN EXTENSIVE CLOUDINESS AREA-WIDE...TEMPS WILL TOP OUT IN THE
70S.

MARINE...A S-NE ORIENTED NEARLY STATIONARY FRONTAL BOUNDARY EXTENDS
ACROSS NORTH FLORIDA INTO LOCAL WATERS. WINDS ARE VARIABLE THIS
MORNING...EVIDENCED BY BUOY/C-MAN DATA. AT 9 AM..SABSOON TOWERS (IN
GEORGIA WATERS) REPORTED NORTHERLY WINDS AROUND 10 KNOTS...WHILE ST.
AUGUSTINE BUOY INDICATED SOUTHERLY WINDS AROUND 10 KNOTS. SEAS
WERE GENERALLY 3 TO 4 FEET. SOUTHERLY FLOW TO PREVAIL THIS AFTERNOON
AS SURFACE LOW TRACKS ALONG FRONTAL BOUNDARY. WILL CONTINUE TO
SEGMENT NEAR-SHORE/OFFSHORE WATERS. WILL HOLD OFF HOISTING SCEC
HEADLINES UNTIL AFTERNOON PACKAGE.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

------------------------------------------------------------------

EARLY MORNING DISCUSSION...

.CURRENTLY THE FRONT IS STALLED JUST TO THE NORTH AND WEST OF THE
CWA...EXTENDING SWD TO A LOW CENTERED IN THE ERN GULF. DEWPOINT
GRADIENT BEGINS AT JEFF DAVIS AND COFFEE COUNTIES. LIGHT PRECIP IS
NOTED ON THE RADAR ACROSS THESE COUNTIES AND SWWD. IR SAT SHOWS A
SHARP SHORT WAVE TROUGH OVER THE WRN GULF OF MEXICO.

.SHORT TERM...ALL INGREDIENTS ARE SETTING UP FOR STRONG STORMS THIS
AFTN AND EVNG AS THE S/W TROUGH MOVES EWD PUSHING THE SFC LOW NEWD
THROUGH THE FCST AREA. GFS INDICATES STRONG LIFT THROUGHOUT MID
LEVELS COMBINED WITH EXTENSIVE DIVERGENCE AT THE RIGHT REAR ENTRANCE
RGN OF UPPER LEVEL JET AND A 40 KT 850 MB JET WILL COME TO PLACE
BEGINNING IN THE 18Z-21Z TIME FRAME AND LASTING UNTIL MIDNIGHT.
WITH DEEP TROPICAL MOISTURE IN PLACE...WILL SEE WIDESPREAD SHOWERS
WITH MODERATE RAIN AND STORMS BY AFTN. WILL GO WITH CATEGORICAL POPS
EXCEPT LIKELY IN SE SECTION UNTIL THIS EVENING. AFTER MIDNIGHT POPS
FALL OFF TO LIKELY EAST COAST AND CHANCE INLAND. MODELS IN
AGREEMENT THAT SHORT WAVE EJECTS INTO THE ATLANTIC AFTER 12Z
WEDNESDAY FOLLOWED BY MUCH DRIER AIR. BY THURSDAY HIGH PRESSURE IN
MID/UPPER LEVELS BUILDS OVER THE AREA. HAVE DROPPED ALL POPS FOR
WED/THU. WILL KEEP TEMPS LOW END TODAY WITH CLOUD COVER THEN
AFTERWARD BOUNTEOUS SUNSHINE WILL ALLOW TEMPS INTO UPPER 70S.

.LONG TERM...SFC HIGH MOVES NE AND WEDGE TYPE RIDGE BUILDS EAST OF
APALACHIANS RESULTING IN ONSHORE FLOW AND POSSIBLY SOME SHOWERS OVER
THE FAR SOUTH ON FRIDAY. LOOKS LIKE THE WEEKEND COULD BE PLAGUED
WITH COASTAL SHOWERS.

.MARINE...WILL USE BLEND OF GFS AND MESOETA...CAPPING WINDS AT 20 KT
TONIGHT. THUS SCEC LATE TONIGHT FOR BOTH NEAR AND OFFSHORE WATERS
FOR WINDS...THEN NEARING SCA FOR SEAS OVER OFFSHORE WATERS ON
THURSDAY DUE TO SWELLS.

.FIRE WEATHER...NO CONCERNS.

ZAPPE/CAMP
Hazardous weather outlook, Oct 28, 11:30 AM EST, 2 hours 47 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST TUE OCT 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 5 PM EST FOR ALL OF NORTHEAST
FLORIDA AND PORTIONS OF SOUTHEAST GEORGIA...

THE WATCH INCLUDES THE FOLLOWING COUNTIES:

IN SOUTHEAST GEORGIA...ECHOLS...CLINCH...WARE...CHARLTON...
BRANTLEY...PIERCE...CAMDEN...GLYNN...WAYNE.

IN NORTHEAST FLORIDA...HAMILTON...SUWANNEE...GILCHRIST...COLUMBIA...
BAKER...UNION...BRADFORD...ALACHUA...MARION...NASSAU...DUVAL...
CLAY...ST JOHNS...FLAGLER...PUTNAM.

LOW PRESSURE DEVELOPING OVER THE NORTHEASTERN GULF OF MEXICO IN
COMBINATION WITH WARM FRONT ACROSS NORTHEAST FLORIDA WILL LEAD TO
THUNDERSTORM DEVELOPMENT ACROSS THE AREA DURING THE AFTERNOON.
STRONG LOW LEVEL WINDS MAY ALLOW SOME OF THESE STORMS TO BECOME
SEVERE WITH STRONG DAMAGING WINDS AND POSSIBLE TORNADOES.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED TODAY AT AREA BEACHES.
PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT/CAMP

In the hours before

Special weather statement, Oct 28, 2:07 PM EST, 10 minutes before
FLZ020-022-GAZ162-282000-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EST TUE OCT 28 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
EASTERN HAMILTON...NORTHERN COLUMBIA...AND EASTERN ECHOLS COUNTIES
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 300 PM...

AT 207 PM WEATHER RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM
NEAR WHITE SPRINGS TO NEAR NEEDMORE.   STRONG GUSTY WINDS UP TO
50 MPH ARE POSSIBLE.  VERY HEAVY DOWNPOURS...AND OCCASIONAL
LIGHTNING ALSO WILL OCCUR. MOVEMENT IS TO THE NORTHEAST AT 20 MPH.
TAKE SHELTER IF THREATENING WEATHER APPROACHES YOU.  USE CAUTION IF
DRIVING AS HEAVY RAIN WILL CAUSE PONDING ON ROADWAYS AND TEMPORARY
MINOR FLOODING OF LOW SPOTS.

MZ

Nearby

Tornado Warnings in Florida, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.